Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Flagstaff, AZ

August 1, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2013, 3:40 PM MST for Coconino County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 3:40 PM MST (22:40 UTC)
Expired
Aug 1, 2013, 5:45 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:00 PM MSTFLASH FLOOD5 Se Page, AZFLASH FLOODING REPORTED IN ANTELOPE CANYON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WGUS55 KFGZ 012240
FFWFGZ
AZC005-020045-
/O.NEW.KFGZ.FF.W.0023.130801T2240Z-130802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...THIS      
  INCLUDES THE CITY OF PAGE AND ANTELOPE CANYON...

* UNTIL 545 PM MST

* AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER ANTELOPE CANYON. RADAR ESTIMATES INDICATE UP TO A  
  HALF INCH OF RAIN HAS FALLEN OVER THE LAST HALF HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98...LE CHEE AND BIG FIVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...COLORADO RIVER...SAND WASH...KAIBITO CREEK AND PEACH
WASH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3675 11148 3695 11147 3696 11133 3667 11122
      3662 11141

$$

MCS
2 follow-up statements
320 
WGUS75 KFGZ 012348
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
448 PM MST THU AUG 1 2013

AZC005-020045-
/O.CON.KFGZ.FF.W.0023.000000T0000Z-130802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
448 PM MST THU AUG 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN HAS MOVED OUT OF THE WARNING AREA AT THIS TIME. 
HOWEVER...FLOOD WATERS UPSTREAM OF HIGHWAY 98 ARE EXPECTED TO IMPACT 
THE ANTELOPE CREEK DRAINAGE THROUGH THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98...PAGE...LE CHEE AND BIG FIVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...COLORADO RIVER...SAND WASH...KAIBITO CREEK AND PEACH
WASH.

&&

LAT...LON 3675 11148 3695 11147 3696 11133 3667 11122
      3662 11141

$$

MCS
426 
WGUS75 KFGZ 020044
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
544 PM MST THU AUG 1 2013

AZC005-020052-
/O.EXP.KFGZ.FF.W.0023.000000T0000Z-130802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
544 PM MST THU AUG 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE WARNING AREA WITH ANY ELEVATED WATER 
LEVELS IN ANTELOPE CANYON EXPECTED TO RECEDE OVER THE NEXT HOUR.

LAT...LON 3675 11148 3695 11147 3696 11133 3667 11122
      3662 11141

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:25 PM MST, 18 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 9:25 PM MST, 18 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 PM MST WED JUL 31 2013

.SYNOPSIS...
SHOWERS AND ISOLATED THUNDERSTORMS MAY CONTINUE OVERNIGHT AS A
DISTURBANCE APPROACHES FROM THE SOUTHEAST. DAYTIME THUNDERSTORM
COVERAGE SHOULD INCREASE ON THURSDAY AND FRIDAY RELATIVE TO
COVERAGE SEEN THIS AFTERNOON.

&&

.DISCUSSION...
WE UPDATED THE FORECAST GRIDS EARLIER THIS EVENING TO REFLECT
GREATER PRECIP CHANCES IN SOUTHEAST PORTIONS OF THE COUNTY WARNING
AREA AS A WEAK SHORT WAVE TROUGH MOVES TOWARD NORTHERN AZ FROM THE
SOUTHEAST. IN ADDITION...AN MCV IS APPARENT IN SOUTHWEST NAVAJO
COUNTY. WE RAISED OVERNIGHT MINIMUM TEMPERATURES IN ANTICIPATION
OF THICK CLOUD COVER OVER MUCH OF THE AREA.

&&

.PREVIOUS DISCUSSION /330 PM MST/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED FROM
NEAR DESERT VIEW AT THE GRAND CANYON...MOGOLLON RIM...TO THE WHITE
MOUNTAINS TODAY. THE STORMS ARE MOVING NORTHWARD INTO THE LCR THIS
AFTERNOON. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THIS EVENING.

VISIBLE SATELLITE SHOWED SEVERAL UPPER DISTURBANCES OVER NORTHERN
MEXICO THIS MORNING. THESE DISTURBANCES ARE MORNING NORTHWARD AND
MAY WELL CONTINUE THUNDERSTORM ACTIVITY WELL INTO THE NIGHT OVER
NORTHERN ARIZONA. THE 17Z RUN OF THE HRRR SHOWED RAIN SHOWERS
RE-DEVELOPING OVER THE RIM COUNTRY LATE THIS EVENING. HAVE KEPT
CHANCE POPS GOING THROUGH THE NIGHT FOR THE HIGHER TERRAIN OVER MUCH
OF NORTHERN ARIZONA.

HIGH PRESSURE WILL REMAIN EAST OF ARIZONA FOR THE NEXT WEEK. ARIZONA
WILL BE ON THE WESTERN EDGE OF THE HIGH WITH A SOUTH TO SOUTHWEST
FLOW OVER THE STATE. THE GFS AND EC ARE AT ODDS ON HOW MUCH MOISTURE
WILL MOVE OVER THE STATE AND IF/WHEN SIGNIFICANT DRYING WILL HAPPEN.
FORECAST LEANS MORE TOWARD THE EC GIVEN HOW IT HAS HANDLED THE
WETTER PATTERN SO FAR THIS SUMMER.

SHOWER AND THUNDERSTORM COVERAGE SHOULD INCREASE EACH DAY ACROSS
THE AREA THROUGH FRIDAY AND THEN REMAIN FAIRLY CONSTANT THROUGH THE
WEEKEND.

&&

.AVIATION...
FOR THE 06Z PACKAGE...MONSOON MOISTURE IS ON THE INCREASE.
AT LEAST ISOLATED THUNDERSTORMS MAY CONTINUE THROUGH THE OVERNIGHT
HOURS...WITH AREAS OF RAIN SHOWERS ESPECIALLY SOUTHEAST OF A
KPAN/KFLG/KRQE LINE. MVFR VISIBILITY MAY OCCUR IN AREAS OF
RAINFALL. THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY AFTER 18Z
WITH THE ATTENDANT THREATS OF LOWERED VISIBILITY AND GUSTY WINDS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
MONSOON MOISTURE WILL PUSH BACK ACROSS NORTHERN
ARIZONA WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ON
THURSDAY AND FRIDAY.

SATURDAY THROUGH MONDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVER NORTHERN ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........AT/MAS
AVIATION.......AT
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 1, 5:25 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 AM MST THU AUG 1 2013

AZZ004>018-037>040-020700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
525 AM MST THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

DEEP MONSOON MOISTURE HAS RETURNED TO NORTHERN ARIZONA. WEAK
STEERING FLOW WILL RESULT IN SLOW MOVING THUNDERSTORMS CAPABLE OF
PRODUCING VERY HEAVY RAINFALL.  LOCALIZED FLOODING AND ENHANCED
RUNOFF WILL BE POSSIBLE WITH ANY PERSISTENT STORMS...AS WELL AS HAIL
AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROM FRIDAY THROUGH WEDNESDAY...ANOTHER ACTIVE DAY IS EXPECTED
FRIDAY WITH TYPICAL DAILY VARIATIONS IN THE DAILY THUNDERSTORM
COVERAGE EXPECTED THEREAFTER. LOW TO MID GRADE MONSOON PATTERN LOOKS
TO CONTINUE THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:12 PM MSTAreal Flood AdvisoryFGZNavajo2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.